[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1, 1985

Akathisia From Prochlorperazine

Author Affiliations

Payne Whitney Clinic New York

JAMA. 1985;253(5):635. doi:10.1001/jama.1985.03350290037017
Abstract

To the Editor.—Report of a Case.—  A 26-year-old man with multiple hospitalizations for chemotherapy of stage IV lymphoma experienced a severe subjective sense of restlessness and anxiety. "I feel like jumping out of my skin.... I can't stand this hospital anymore." These complaints were considered to be secondary to his anxiety about his illness and prognosis. However, the restlessness was a distinct change from his behavior during previous hospitalizations and coincided with administration of prochlorperazine (Compazine), 10 mg intravenously every six hours, for nausea. A tentative diagnosis of drug-induced akathisia was made, prochlorperazine treatment was discontinued, and the restlessness completely abated within three days.

Comment.—  Extrapyramidal reactions can occur from dopamine blocking agents such as prochlorperazine or metoclopramide, which are commonly used as antiemetics.1 However, it has been my experience as well as others'2 that akathisia, an intense and highly distressing subjective sense of restlessness, is the side

×